Cold/Wind Chill, Jefferson
- When
- January 5, 11:00 PM CST to January 7, 8:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Dangerously cold wind chills were observed from late on the night of the 5th through early on the morning of the 7th. Wind chills during this entire period were colder than 10 below zero.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dangerously cold wind chills were observed from late on the night of the 5th through early on the morning of the 7th. Wind chills during this entire period were colder than 10 below zero. The coldest wind chill readings were during the morning of the 6th, when the average wind chills ranged from 20 to 25 below zero along and north of a Carbondale to Carmi line. Average wind chills south of this line were from 15 to 20 below zero. The actual high temperature at Carbondale was 6 degrees on the 6th. This was the most severe cold snap of the 2013-14 winter season. A 46-year-old man died of hypothermia in Du Quoin in Perry County. The man was residing in a portable structure in the back yard of a home. The structure was heated only by a space heater, which was not running when the man's body was found. The extreme cold resulted in many problems with burst pipes and overworked furnaces. Demand for utilities such as gas and electricity was near record highs. Water main breaks occurred as the cold weather put stress on pipes. Arctic high pressure over the Plains states produced a strong northwest wind flow of bitterly cold air across the Lower Ohio Valley and southeast Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 10:46 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CST Sun Jan 5 2014
.UPDATE...
ISSUED AT 1032 PM CST SUN JAN 5 2014
Updated for 06z aviation.
&&
.SHORT TERM...(This Evening through Monday)
ISSUED AT 323 PM CST SUN JAN 5 2014
Current radar Mosaic indicates temporary weakening of pcpn echoes
west of the MS river, however some enhancement is also indicated
over sern MO/swrn IL associated with the exit region of an upper
level jet.
Meanwhile, the nwrn half of the region is under very rapid cold
air advection behind a ewd-departing sfc low, and these very raw
conditions will rapidly sweep across the rest of the region during
the late afternoon. Flash freezing of water on roads is expected.
Dual Pol correlation coefficient from KVWX radar was clearly
showing the rain/snow line beginning to accelerate ewd. Any
intervals of freezing rain or sleet are expected to be even
briefer in duration than they have been up to now.
The HRRR model suggests that the aforementioned enhanced area of
snowfall over sern MO/swrn IL will fill in over most of the region
late this afternoon, except west of Poplar Bluff MO, where
snowfall will taper off rapidly to flurries by sunset.
After sunset, little measurable snowfall is forecast, but
lingering moisture in the new arctic air mass will probably
produce flurries across the entire region into part of the
overnight hours.
A secondary mid level shrtwv will produce clouds and may produce
more flurries during the day Mon. We will flirt with record lows
tonight and Mon night and will shatter minimum highs for Mon.
Dangerous wind chill readings early Mon morning will range from
-20 south to -30 north. The brisk breeze will slowly decrease during
the day. The sun will return Tue, along with "warmer" temps in the teens.
.LONG TERM...(Monday Night through Sunday)
ISSUED AT 323 PM CST SUN JAN 5 2014
Extended models are in general agreement but there are always issues
in the details.
Early Wednesday there is a broad trough over the eastern US with a
more zonal flow over the western US. By Thursday two main troughs
can be seen to our west. One over KS and OK with another off the NW
coast of the US. The first impulse is slow to get here as the
overall pattern changes to a trough in the west and more zonal flow
in the east. But we will have overrunning precipitation both
Wednesday and Thursday.
By 00Z Saturday, the GFS, GEM, and ECMWF want to carve out an upper
level low over the southwest US or Mexico. After that the speed and
intensity of the wave is in question as it moves toward us.
The initial precipitation type will be snow or freezing rain with the
GFS being the warmer model aloft and hence the chance of freezing
rain. Snowfall accumulations will be light but will have to be
monitored. Held off on any ice accumulation until the models have a
better handle on the situation. The good news is that by Friday warm
air has taken over the entire CWA and expect liquid precipitation
over the region through the weekend.
&&
.AVIATION...
ISSUED AT 1032 PM CST SUN JAN 5 2014
Latest ir satellite loop and sfc obs indicate clearing poised to
move into the area with some sct mid deck. This will give vfr conditions
after 6z. However the forecast sounding and time height x-sections
would indicate another low deck returning around sunrise Monday.
Gusty nw winds will persist through 00z Tuesday then lose the gust
after 00z Tuesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY until 9 AM CST Tuesday FOR ILZ084>094.
WIND CHILL WARNING until 9 AM CST Tuesday FOR ILZ075>078-080>083.
MO...WIND CHILL ADVISORY until 9 AM CST Tuesday FOR MOZ076-086-087-
100-107>112-114.
IN...WIND CHILL WARNING until 9 AM CST Tuesday FOR INZ081-082-085>088.
KY...WIND CHILL ADVISORY until 9 AM CST Tuesday FOR KYZ001>022.
&&
UPDATE...KH
SHORT TERM...DB
LONG TERM...PS
AVIATION...KHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 632 PM CST SUN JAN 5 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 632 PM CST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT REMAIN ALERT FOR HAZARDOUS TRAVEL CONDITIONS. WIND CHILL WARNING AND ADVISORY IS IN EFFECT FOR BITTER COLD CONDITIONS. REFER TO THE PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL WARNING AND ADVISORY CONTINUES MONDAY THROUGH TUESDAY MORNING FOR BITTER COLD CONDITIONS. REFER TO THE PRODUCTS FOR DETAILS. THE POTENTIAL FOR A MIX OF WINTRY PRECIPITATION RETURNS WEDNESDAY INTO THURSDAY. WHILE ONLY LIGHT ACCUMULATIONS ARE EXPECTED AT THIS POINT...THE POTENTIAL FOR A MIX OF SNOW...SLEET...AND FREEZING RAIN MAY IMPACT TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW DAHLGREN 38.20N 88.68W
01/05/2014 M4.0 INCH HAMILTON IL TRAINED SPOTTER
&&
CTNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 603 PM CST SUN JAN 5 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-060300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 603 PM CST SUN JAN 5 2014 MINOR ADDITIONAL ACCUMULATIONS OF SNOW WILL BE POSSIBLE THIS EVENING MAINLY EAST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO OWENSBORO KENTUCKY. THE BAND OF HEAVIEST SNOW WILL CONTINUE TO PUSH EAST ACROSS SOUTHWEST INDIANA. FLASH FREEZING HAS OCCURRED ON AREA ROADS WHERE SUBSTANTIAL RAINS FELL EARLIER TODAY...ESPECIALLY ON BRIDGES...OVERPASSES AND SIDEWALKS. DRIVING AND WALKING CONDITIONS WILL REMAIN HAZARDOUS IN SOME AREAS WHERE FLASH FREEZING HAS OCCURRED OR WILL SHORTLY. TREACHEROUS TRAVEL CONDITIONS WILL CONTINUE AS WELL WHERE APPRECIABLE SNOWS FELL TODAY IN PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. BLOWING AND DRIFTING OF SNOW IS LIKELY IN THOSE AREAS. TRAVEL CONDITIONS WILL BE DANGEROUS ACROSS SOUTHWEST INDIANA THROUGH THE EVENING HOURS. WIND CHILL TEMPERATURES ARE ALREADY IN THE SINGLE DIGITS TO NEAR ZERO. IT WILL ONLY GET COLDER THROUGH THE EVENING. WIND CHILL WARNINGS AND ADVISORIES ARE NOW IN EFFECT.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM SNOW CAMPBELL HILL 37.93N 89.55W
01/05/2014 M2.5 INCH JACKSON IL TRAINED SPOTTER
MEASURED IN THE SHILOH HILL AREA ON THE JACKSON/RANDOLPH
COUNTY LINE. STILL SNOWING HEAVILY.
1053 AM SNOW PERRYVILLE 37.73N 89.87W
01/05/2014 E3.5 INCH PERRY MO PUBLIC
1118 AM SNOW MOUNT VERNON 38.32N 88.91W
01/05/2014 E2.0 INCH JEFFERSON IL TRAINED SPOTTER
1134 AM SNOW 1 SW MOUNT VERNON 38.31N 88.92W
01/05/2014 E2.5 INCH JEFFERSON IL EMERGENCY MNGR
1214 PM SNOW DU QUOIN 38.00N 89.24W
01/05/2014 M2.0 INCH PERRY IL TRAINED SPOTTER
1231 PM SNOW AVA 37.89N 89.50W
01/05/2014 M3.5 INCH JACKSON IL TRAINED SPOTTER
MEASURED IN THE NORTHWEST PART OF JACKSON COUNTY
ILLINOIS. ROADS ARE REPORTED TO BE SNOW PACKED AND SLICK.
0126 PM SNOW DU QUOIN 38.00N 89.24W
01/05/2014 M5.7 INCH PERRY IL TRAINED SPOTTER
0128 PM SNOW MOUNT VERNON 38.32N 88.91W
01/05/2014 E4.5 INCH JEFFERSON IL PUBLIC
0205 PM SNOW JACKSON 37.38N 89.65W
01/05/2014 M1.0 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
ONE INCH OF SNOW HAS FALLEN IN THE PAST 2 HOURS.
0215 PM SNOW DAHLGREN 38.20N 88.68W
01/05/2014 M1.2 INCH HAMILTON IL TRAINED SPOTTER
1.2 INCHES OF SNOW MEASURED WITH A LAYER OF SLUSH UNDER
THE SNOW WHICH HAS FROZEN SOLID. BLOWING SNOW ALSO
REPORTED.
0240 PM SNOW DE SOTO 37.82N 89.23W
01/05/2014 E2.5 INCH JACKSON IL TRAINED SPOTTER
BETWEEN TWO AND THREE INCHES OF SNOW REPORTED BETWEEN DE
SOTO AND CARBONDALE. BLOWING SNOW REPORTED WITH LOW
VISIBILITIES.
0245 PM SNOW CAMPBELL HILL 37.93N 89.55W
01/05/2014 M6.0 INCH JACKSON IL TRAINED SPOTTER
MEASURED IN EXTREME NORTHWEST JACKSON COUNTY ILLINOIS.
0530 PM SNOW DAHLGREN 38.20N 88.68W
01/05/2014 M4.0 INCH HAMILTON IL TRAINED SPOTTER
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 856 PM CST SUN JAN 5 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 856 PM CST SUN JAN 5 2014 BITTER COLD AND HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE OVERNIGHT. AT MID EVENING...WIND CHILL TEMPERATURES RANGED FROM NEAR 5 ABOVE TO 5 BELOW ZERO. BY DAYBREAK MONDAY...WIND CHILL TEMPERATURES WILL RANGE FROM 15 TO 30 DEGREES BELOW ZERO. WIND CHILL WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR THE ENTIRE REGION THROUGH EARLY TUESDAY. HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE OVERNIGHT...NOT ONLY IN AREAS THAT RECEIVED SUBSTANTIAL SNOW FROM PORTIONS OF SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS...BUT ELSEWHERE...WHERE FLASH FREEZING OF WATER FROM RAIN TODAY OCCURRED ON ROADS...MIXED WITH SNOW IN SOME AREAS. WALKWAYS AND PARKING LOTS ARE VERY SLICK AND HAZARDOUS IN SOME AREAS AS WELL. USE EXTREME CAUTION.
The national radar mosaic for the moment the first event began.
19 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Perry | 2014-01-07 | 46 | Male | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488834, 488835, 488836, 488837, 488838, 488839, 488840, 488841, 488842, 488843, 488844, 488845, 488846, 488847, 488848, 488849, 488850, 488851, 488852.